Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 477, NWS Blacksburg, VA

August 13, 2011Alleghany County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 13, 2011, 3:44 PM EDT for Alleghany County, North Carolina; Grayson County, Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 3:44 PM EDT (19:44 UTC)
Expired
Aug 13, 2011, 4:05 PM EDT
In force
21 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6909 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS51 KRNK 131944
SVRRNK
NCC005-VAC077-132045-
/O.NEW.KRNK.SV.W.0477.110813T1944Z-110813T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 445 PM EDT.

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR INDEPENDENCE...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INDEPENDENCE...
  TWIN OAKS...
  SPARTA...
  ENNICE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3655 8097 3645 8113 3658 8128 3663 8119
TIME...MOT...LOC 1945Z 308DEG 7KT 3658 8119

$$

DS
1 follow-up statement
815 
WWUS51 KRNK 132005
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT SAT AUG 13 2011

NCC005-VAC077-132015-
/O.CAN.KRNK.SV.W.0477.000000T0000Z-110813T2045Z/
ALLEGHANY NC-GRAYSON VA-
405 PM EDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALLEGHANY AND
SOUTHERN GRAYSON COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED. A 
THUNDERSTORM WILL REMAIN IN THE SAME GENERAL AREA WITH LOCALLY HEAVY 
RAIN AND GUSTY WINDS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3655 8097 3645 8113 3658 8128 3663 8119
TIME...MOT...LOC 2005Z 308DEG 7KT 3656 8115

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:22 PM EDT, 22 minutes earlier.

Area forecast discussion, Aug 13, 3:22 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT SAT AUG 13 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT INTO
SUNDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE
NORTH MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 300 PM SATURDAY...

DEEP MOISTURE RESIDES OVER THE CWA...AND WILL REMAIN IN PLACE
UNTIL A FRONTAL PASSAGE SUNDAY. UNTIL THEN EXPECT SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...SOME OF WHICH WILL PRODUCE
HEAVY RAINFALL DUE TO THE MOISTURE RICH ENVIRONMENT...PWATS 1.50+.

SHOWERS AND THUNDERSTORMS THAT HAVE RESULTED DURING THE PEAK
HEATING PART OF THE DAY SATURDAY MAY WANE SOMEWHAT AFTER
SUNSET...BUT INCREASING CONVERGENCE AHEAD OF A VIGOUROUS UPPER
LEVEL SHORT WAVE TROUGH AND ASSOCIATED COLD FRONT WILL LIKELY
RESULT IN A CONTINUED THREAT OF SHRA/TSRA DURING THE OVERNIGHT
AND EARLY SUNDAY. ANTICIPATE BANDS OF SHRA/TSRA TO DEVELOP
UPSTREAM ACROSS THE OH/TN VALLEYS...WITH A TRAJECTORY INTO
INTO THE MID ATLANTIC REGION.

USED A BROAD PAINT BRUSH OF HIGH POPS FOR TONIGHT AND
SUNDAY...LACKING DETAIL OF TIMING DUE TO TEMPORAL UNCERTAINTY OF
THE ANTICIPATED BANDS OF SHRA/TSRA. MAINTAINED HIGH POPS UNTIL
THE WINDS BECOME WESTERLY BEHIND THE COLD FRONT LATER SUNDAY
AFTERNOON.

MEAN WINDS SATURDAY OF 15 KTS SHOULD INCREASE TO 25 KTS BY SUNDAY.
THIS SHOULD RESULT IN FASTER MOVEMENT OF THE SHOWERS AND HOPEFULLY
LOWERING THE THREAT FOR WATER ISSUES WITH RESPECT TO FLASH
FLOODING. STILL CAN'T RULE OUT SOME POOR DRAINAGE FLOODING PER
POTENTIAL FOR SHRA/TSRA TO TRAIN OVER THE SAME AREAS. AS THE UPPER
TROUGH APPROACHES...TEMPERATURES ALOFT WILL BE COOLING...AND THIS
IN TURN MAY RAISE THE POTENTIAL FOR SEVERE STORMS PER INCREASING
LAPSE RATES PROMOTING STRONGER UPDRAFTS FOR LARGER HAIL AND
POTENTIAL FOR MICROBURST WINDS.

TEMPERATURES TONIGHT ARE EXPECTED TO BE MILD...DEWPOINTS IN THE
60S PREVENTING THE DRY BULB FROM FALLING MUCH BLO 70 DEG F. TEMPS
SUNDAY WILL BE DEPENDENT ON AMOUNT OF SOLAR INSOLATION. USED BLENDED
MOS FOR SUNDAY DUE TO CLOUD FCST UNCERTAINTIES. TEMPS CAN EASILY
SPIKE IF THERE ARE ANY BREAKS IN THE CLOUD COVER AHEAD OF THE
FRONT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 345 AM SATURDAY...

WE WILL START SUNDAY MORNING OFF WITH WIDESPREAD SHOWERS...AND A FEW
THUNDERSTORMS...WHICH WILL DEVELOP AHEAD OF AN UNSEASONABLY STRONG
COLD FRONT. A CONTINUOUS FLOW OF MOISTURE INTO OUR AREA DURING THE
PREDAWN HOURS WILL RESULT IN PRECIPITABLE WATER VALUES RANGING
FROM 1.5 INCHES IN SOUTHEAST WEST VIRGINIA...TO NEARLY 2 INCHES IN
THE PIEDMONT...VALUES WHICH WILL SUPPORT PERIODS OF HEAVY RAINFALL.
LOOKING FOR STORM TOTAL RAINFALL ACCUMULATION...FOR SUNDAY AND EARLY
MONDAY MORNING...TO RANGE BETWEEN 0.75 TO 1.25 INCHES REGION
WIDE...WITH LOCALLY HIGHER AMOUNTS. THESE TOTALS ARE GENERALLY BELOW
WHAT IS NEEDED FOR FLASH FLOODING...BUT CANNOT RULE OUT STORMS WHICH
TRAIN OR REDEVELOP OVER THE SAME LOCATIONS...WHICH CAN LEAD TO
LOCALIZED FLASH FLOODING. OVERALL...THIS RAINFALL WILL BE BENEFICIAL
TO OUR REGION...AS THERE ARE A MORE THAN A FEW LOCATIONS IN OUR
FORECAST REGION WHICH HAVE EXPERIENCED LITTLE TO NO MEASURABLE
RAINFALL IN A FEW WEEKS.

IN ANY EVENT...THE COLD FRONT IS EXPECTED TO ENTER OUR SOUTHEAST
WEST VIRGINIA COUNTIES DURING THE EARLY AFTERNOON ON SUNDAY...AND
WILL EXIT OUR SOUTHSIDE VIRGINIA COUNTIES DURING MID EVENING.
WEATHER FORECAST MODELS OVER THE PAST FEW RUNS HAVE INDICATED A WAVE
DEVELOPING ALONG THE FRONT IN NORTH CAROLINA...AND PUSHING IT
NORTHWARD. THIS WAVE MAY SLOW THE EASTWARD PROGRESS OF THE COLD
FRONT DURING THE EVENING...WHICH MAY RESULT IN ADDITIONAL HEAVY
RAINFALL ACROSS THE PIEDMONT REGION. DO NOT FORESEE ANY MAJOR
PROBLEMS WITH THIS SCENARIO AT THIS TIME...BUT IT IS SOMETHING TO
KEEP AN EYE OUT FOR REGARDLESS.

ONCE THE FRONT PUSHES THROUGH...WE CAN EXPECT A NORTHWEST SHIFT IN
WIND DIRECTION AS HIGH PRESSURE BUILDS IN FROM THE UPPER MIDWEST.
THESE NORTHWEST WINDS WILL KEEP SHOWERS IN THE FORECAST FOR
MONDAY...WITH THE GREATEST SHOWER ACTIVITY FOUND WEST OF THE BLUE
RIDGE. THIS ACTIVITY WILL DIMINISH FROM EAST TO WEST ON MONDAY...AND
IS EXPECTED TO COME TO AN END IN SOUTHEAST WEST VIRGINIA AND THE NEW
RIVER VALLEY BY EARLY TUESDAY MORNING. WILL ALSO BE LOOKING AT A 4
TO 5 MB PRESSURE GRADIENT ACROSS THE REGION ON MONDAY AFTERNOON AS
THE HIGH BUILDS IN. THEREFORE...WILL NOT BE SURPRISED TO SEE A FEW
REPORTS OF 25 MPH WIND GUSTS ALONG THE HIGHER TERRAIN WEST OF THE
BLUE RIDGE.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 1230 PM SATURDAY...

MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE
NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY
LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON
WEDNESDAY.

ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY
NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER
MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF
OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY.

BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST
WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E
ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF
SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH
PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF
THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED
DUE TO UPSLOPING COMPONENT.

ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL
TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL
READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT.

MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY
SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING
INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT
IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A
CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE
SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY.

HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT
FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO
ACCOUNT FOR LOCAL CLIMATOLOGY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SCATTERED TO NUMEROUS SHRA/TSRA ARE ANTICIPATED THIS EVENING...
TONIGHT...AND SUNDAY PER DEEP MOIST AIR MASS THAT RESIDES OVER THE
APPALACHIANS. AREAS OF MVFR ARE LIKELY WITH LOCAL IFR.

A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. NUMEROUS SHOWERS
AND TSTMS ARE EXPECTED AHEAD OF THE FRONT...ENDING WITH ITS
PASSAGE LATE IN THE DAY SUNDAY. THE COLD FRONT IS FORECAST TO BE
RATHER ROBUST...MORE TYPICAL OF A FALL FRONT WITH A DISTINCT WIND
SHIFT AND INCREASE IN WIND SPEED FROM THE NORTHWEST BEHIND THE
FRONT SUNDAY. NORTHWEST WINDS OF 20 TO 25 KTS ARE PROGGED AT 5KFT
AGL SUNDAY NIGHT AND MONDAY. THIS SHOULD RESULT IN SOME SFC GUSTS
OF UP TO 25 KTS...ESPECIALLY NEAR THE MTNS. UPSLOPE MVFR CIGS MAY
HOLD IN THE MTNS THROUGH MONDAY NIGHT...THEN HIGH PRESSURE SHOULD
BUILD IN FROM THE WEST...BRINGING A RETURN OF WIDESPREAD VFR FROM
TUESDAY INTO WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...PM
SHORT TERM...NF
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Aug 13, 3:39 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT SAT AUG 13 2011

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-141945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
339 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
DOWNPOURS MAY RESULT IN POOR DRAINAGE FLOODING. A FEW STORMS MAY
CONTAIN LARGE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. STORMS THAT
DEVELOP ALONG THIS FRONT MAY PRODUCE HEAVY RAINFALL...SMALL HAIL...
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-141945-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
339 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
DOWNPOURS MAY RESULT IN POOR DRAINAGE FLOODING. A FEW STORMS MAY
CONTAIN LARGE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. STORMS THAT
DEVELOP ALONG THIS FRONT MAY PRODUCE HEAVY RAINFALL...LARGE HAIL...
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AFTERNOON.

In the hours before

Special weather statement, Aug 13, 1:53 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT SAT AUG 13 2011

VAZ013-014-131900-
MONTGOMERY VA-PULASKI VA-
153 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF MONTGOMERY AND
PULASKI COUNTIES...

AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RADFORD...
MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR RADFORD THROUGH 215 PM...WALTON AROUND 225
PM...PRICES FORK AROUND 235 PM...CHILDRESS AROUND 245 PM...CHILDRESS
AROUND 250 PM AND CHRISTIANSBURG AROUND 300 PM.

LAT...LON 3722 8028 3702 8042 3711 8066 3716 8067
      3722 8064

WERT
Special weather statement, Aug 13, 2:19 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT SAT AUG 13 2011

VAZ013-131845-
PULASKI VA-
219 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...

AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR THE NORTHERN END OF CLAYTOR LAKE...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS
MAY BE STRONG ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR CLAYTOR LAKE STATE PARK AROUND 230 PM...
CLAYTOR DAM AROUND 240 PM AND GRAYSONTOWN AROUND 245 PM.

LAT...LON 3711 8068 3710 8056 3709 8058 3708 8057
      3708 8056 3706 8056 3701 8057 3706 8073

DS
Special weather statement, Aug 13, 2:21 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT SAT AUG 13 2011

NCZ018-019-131845-
WATAUGA NC-WILKES NC-
221 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA AND WILKES COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BLOWING ROCK...MOVING EAST AT 5 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR DARBY AROUND 240 PM.

LAT...LON 3609 8149 3609 8152 3611 8155 3612 8161
      3617 8159 3616 8143 3608 8146 3608 8147

DS
Special weather statement, Aug 13, 2:37 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT SAT AUG 13 2011

NCZ003-131900-
SURRY NC-
237 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BOTTOM...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BOTTOM AROUND 255 PM AND PINE RIDGE AROUND
300 PM.

LAT...LON 3642 8080 3656 8085 3656 8081 3656 8072
      3650 8061

DS
Special weather statement, Aug 13, 2:49 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT SAT AUG 13 2011

NCZ001-131915-
ASHE NC-
249 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT ASHE COUNTY...

AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF DEEP GAP...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF ASHE COUNTY.

LAT...LON 3630 8141 3625 8148 3630 8153 3633 8148

DS
Special weather statement, Aug 13, 2:51 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT SAT AUG 13 2011

VAZ014-017-131915-
FLOYD VA-MONTGOMERY VA-
251 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL AFFECT FLOYD AND MONTGOMERY COUNTIES...

AT 247 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTHEAST OF CHRISTIANSBURG TO 7 MILES SOUTHWEST OF PILOT...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR CROCKETT SPRINGS AROUND 305 PM...TERRYS
FORK AROUND 310 PM AND CHECK AROUND 315 PM.

LAT...LON 3707 8015 3690 8034 3699 8052 3714 8037

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:02 PM EDTSpecial Weather StatementRNKWatauga28 min
Aug 13, 2:21 PM EDTSpecial Weather StatementRNKCaldwell24 min
Aug 13, 2:37 PM EDTSpecial Weather StatementRNKSurry23 min
Aug 13, 2:49 PM EDTSpecial Weather StatementRNKAshe26 min
Aug 13, 3:41 PM EDTSevere Thunderstorm WarningRNKWilkes37 min
Aug 13, 4:19 PM EDTSpecial Weather StatementRNKWilkes26 min
Aug 13, 5:50 PM EDTSpecial Weather StatementRNKStokes25 min
Aug 13, 5:55 PM EDTSevere Thunderstorm WarningRNKStokes37 min
Aug 13, 6:01 PM EDTSpecial Weather StatementRNKAshe29 min
Aug 13, 6:21 PM EDTSpecial Weather StatementRNKStokes39 min
Aug 13, 6:29 PM EDTSpecial Weather StatementRNKAlleghany31 min
Aug 13, 7:01 PM EDTSpecial Weather StatementRNKStokes29 min
Aug 13, 7:38 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin67 min
Aug 12, 8:01 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville29 min
Aug 12, 9:22 PM EDTSpecial Weather StatementRNKCity of Roanoke23 min
Aug 12, 9:42 PM EDTSpecial Weather StatementRNKCity of Roanoke48 min
Aug 13, 9:13 AM EDTSpecial Weather StatementRNKHalifax47 min
Aug 13, 11:52 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham53 min
Aug 13, 1:43 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax62 min
Aug 13, 1:53 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford67 min
Aug 13, 2:19 PM EDTSpecial Weather StatementRNKPulaski26 min
Aug 13, 2:51 PM EDTSpecial Weather StatementRNKFloyd24 min
Aug 13, 3:17 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick58 min
Aug 13, 3:43 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski30 min
Aug 13, 3:51 PM EDTSpecial Weather StatementRNKCity of Covington24 min
Aug 13, 4:14 PM EDTSpecial Weather StatementRNKPatrick31 min
Aug 13, 4:16 PM EDTSpecial Weather StatementRNKCity of Radford29 min
Aug 13, 4:44 PM EDTSpecial Weather StatementRNKPatrick31 min
Aug 13, 4:45 PM EDTSpecial Weather StatementRNKCraig30 min
Aug 13, 4:50 PM EDTSpecial Weather StatementRNKTazewell40 min
Aug 13, 5:15 PM EDTSpecial Weather StatementRNKPatrick30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.